Flash Flood, Somerset
- When
- November 17, 4:32 AM EST to November 19, 7:15 AM EST
- Where
- Somerset County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
A northeaster produced steady rain, heavy at times, across Somerset County. This continued a trend of wetter than normal conditions that started in the first half of October and ended the drought.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A northeaster produced steady rain, heavy at times, across Somerset County. This continued a trend of wetter than normal conditions that started in the first half of October and ended the drought. The rain began around sunrise on the 16th and continued steadily through the morning of the 17th. The heaviest rain fell between 1 a.m. and 2 a.m. EST on the 17th when 0.40 fell at the Somerville Airport. Doppler Radar Storm Total Estimates averaged between 1.5 and 2.0 inches. This was enough rain given the already near saturated soil conditions to produce flooding along the North Branch of the Raritan River and the Millstone River. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 730 a.m. EST through 1209 p.m. EST on the 17th. It crested at 7.30 feet at 10 a.m. EST on the 17th. The Millstone River at Griggstown was above its 9 foot flood stage from 432 a.m. EST on the 17th through 715 a.m. EST on the 19th. It crested at 11.31 feet at 5 a.m. EST on the 18th. Storm totals included 1.90 inches in Somerville. The northeaster that affected the region moved from the eastern Gulf of Mexico the morning of the 16th, to near Cape May the morning of the 17th (central pressure about 1000 millibars) to Nova Scotia by the morning of the 18th. While the central pressure of this northeaster was not as low as some of the others so far this autumn, a high pressure system over New England and nearby Canada increased the pressure gradient which subsequently increased the amount of moisture that was ingested and then precipitated by this system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 17, 3:42 AM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 342 AM EST SUN NOV 17 2002 TEMPS AROUND OR JUST ABOVE FREEZING NORTHERN ZONES...BUT SOME ICING STILL REPORTED IN THE HIGHER ELEVATIONS...THEREFORE I WILL KEEP THE WINTER WX ADVISORY EARLY THIS AM. OTHERWISE...THE RAIN HOLDS ALL DAY TODAY. ALTHOUGH THERE MAY BE A BREAK THIS AM...THE VORTICITY FROM THE BOTTOM OF THE TROUGH LIFTS THROUGH THE AREA THIS AFTN AND EVENING GENERATING MORE RAIN. HOWEVER...SINCE THE LOW HAS SHIFTED OFFSHORE AND WEAK CAA HAS DVLP OR WILL BE DEVLOPING...HEAVY PCPN IS NOT LONGER EXPECTED AND THEREFORE THE FFA HAS BEEN CANCELLED. AFTER THE LOW MOVES BY EARLY TNGT...COLDER AIR MOVES IN FRONT THE NW. THE DRY AIR IS SLOWER TO ARRIVE. BASED ON LOW LVL THICKNESS...THE NRN ZONES COULD GET AN INCH OR TWO FROM SNOW SHOWERS LATE TNGT...OTHERWISE...AREAS FARTHER SOUTH SHOULD BE DRY BEFORE ANY CHANGE. THEN THE REST OF THE FCST IS GENERAL TRANQUIL WITH A NW FLOW PATTERN. A TROUGH MOVING BY TO THE NORTH ON TUE COULD GENERATE SHWRS WITH RAIN/SNOW SHOWERS PSBL NORTH. FCSTID = 9 MPO 33 28 37 26 / 100 100 20 10 ABE 37 31 46 28 / 100 90 10 10 RDG 38 33 45 29 / 100 90 10 0 PHL 43 38 50 33 / 100 80 0 0 12N 36 31 42 27 / 100 100 10 10 SMQ 39 36 48 30 / 100 90 10 10 TTN 42 37 50 30 / 100 90 10 0 MIV 45 41 51 30 / 100 80 0 0 ACY 55 43 52 33 / 100 80 0 0 ILG 42 38 50 30 / 100 80 10 0 DOV 44 40 51 31 / 100 80 0 0 GED 50 41 51 32 / 100 70 0 0 ESN 45 43 50 32 / 100 80 0 0 .PHI... DE...NONE. MD...NONE. NJ...COASTAL FLOOD WARNING FOR THIS MORNING FOR ZONES NJZ012>014... NJZ020...NJZ022>027. WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONE NJZ001. PA...WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONES PAZ054>055. MARINE...GALES STILL ON NJ COAST...SCA DEL COAST AND DEL BAY WITH GALES PSBL THERE LATE TNGT INTO MON. RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EST SAT NOV 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES 1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL COUNTY MARYLAND (MD ZONE 8). A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES 12>14/19/20/22>27). A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. IOVINO
NJZ001-007>009-PAZ054-055-060>062-067>069-170700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1156 PM EST SAT NOV 16 2002 ...STRONG GUSTY WINDS WILL OCCUR OVERNIGHT... DEVELOPING LOW PRESSURE OVER THE MIDDLE ATLANTIC COAST AND HIGH PRESSURE OVER EASTERN CANADA WILL CONTINUE TO CAUSE WINDY CONDITIONS OVERNIGHT. WINDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH WITH GUSTS OVER 40 MPH. MOTORISTS AND ESPECIALLY HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY ALERT FOR THE STRONG WINDS...WHICH WHEN COMBINED WITH THE HEAVY RAIN AND WET ROADWAYS....COULD MAKE DRIVING DIFFICULT. RNS
The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 09:32 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323598.